Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Topeka, KS

October 17, 2007Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 17, 2007, 7:07 PM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 7:07 PM CDT (00:07 UTC)
Expired
Oct 17, 2007, 10:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 500 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
500 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 180009
FFWTOP
KSC111-180300-
/O.NEW.KTOP.FF.W.0012.071018T0007Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 18  
  MILES NORTH OF EMPORIA TO 27 MILES SOUTHEAST OF EMPORIA...MOVING   
  NORTHEAST AT 50 MPH. THESE STORMS WILL TRACK OVER LOCATIONS THAT   
  HAVE ALREADY RECEIVED HEAVY RAINS TODAY. EXCESSIVE RUNOFF FROM     
  THESE STORMS WILL CAUSE FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  OLPE...
  ALLEN...
  HARTFORD...
  NEOSHO RAPIDS...
  ADMIRE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 153.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE INCH ARE POSSIBLE 
IN LYON COUNTY IN ABOUT AN HOUR. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
      3873 9594 3817 9595
TIME...MOT...LOC 0007Z 222DEG 46KT 3870 9623 3811 9588

$$
2 follow-up statements
000 
WGUS73 KTOP 180118
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED OCT 17 2007

KSC111-180300-
/O.CON.KTOP.FF.W.0012.000000T0000Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
814 PM CDT WED OCT 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR LYON
COUNTY...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RANGING FROM ONE QUARTER TO THREE QUARTERS OF AN INCH FELL 
WITH FROM AROUND 7 PM TO AROUND 8 PM. RUNOFF FROM THIS RAINFALL IS 
EXPECTED TO CAUSE FLASH FLOODING. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
      3873 9594 3817 9595
TIME...MOT...LOC 0114Z 222DEG 46KT 3934 9549 3874 9514

$$
000 
WGUS73 KTOP 180237
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT WED OCT 17 2007

KSC111-180243-
/O.CAN.KTOP.FF.W.0012.000000T0000Z-071018T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
933 PM CDT WED OCT 17 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LYON COUNTY...

AT 932 PM...DOPPLER RADAR INDICATED THE HEAVY RAIN HAS ENDED. RUNOFF 
FROM THE EARLIER RAINS MAY CAUSE LOW WATER CROSSINGS AND OTHER 
SIMILAR FLOOD PRONE LOCATIONS TO FLOOD THIS EVENING...BUT WIDESPREAD 
FLASH FLOODING IS NO LONGER ANTICIPATED. 

LAT...LON 3816 9621 3817 9621 3817 9635 3873 9635
      3873 9594 3817 9595
TIME...MOT...LOC 0233Z 222DEG 46KT 4008 9461 3949 9426

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:19 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 17, 4:19 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT WED OCT 17 2007

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED AN INTENSE UPPER
LEVEL TROUGH LIFTING OUT WITH A NEGATIVE TILT ACROSS WEST TX INTO OK
AND KS. 850MB MOISTURE CONTINUE TO ADVECT NORTH ACROSS THE EASTERN
CWA COMBINED WITH WAA AND BROAD SYNOPTIC SCALE LIFT AHEAD OF THE 5H
TROUGH WAS CAUSING A LARGE BAND OF MODERATE TO HEAVY RAIN WITH
EMBEDDED THUNDERSTORMS ACROSS SOUTHEAST AND EAST CENTRAL KS. I WILL
KEEP THE WATCH IN EFFECT FOR THE EASTERN ONE THIRD OF THE CWA
THROUGH THE EVENING HOURS AS MODERATE TO HEAVY RAIN OVER SOUTHEAST
KS MOVES NORTH THROUGH THE EVENING HOURS. A SURFACE DRYLINE EXTENDED
FROM MCCOOK NE...SOUTHWARD TO WEST O HAYS AND EAST DODGE CITY
KANSAS...SOUTH ACROSS WESTERN OK. ISOLATED THUNDERSTORMS WERE
DEVELOPING ALONG THE DRYLINE. THE BEST INSTABILITY WAS LOCATED
ACROSS SOUTH CENTRAL KS...SOUTHWARD ACROSS CENTRAL OK AND NORTH TX.
STORMS WITHIN THE HIGHER THETA E AXIS MAY BECOME INTENSE SUPERCELLS
LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL OK AND SOUTH
CENTRAL KS. THE STORMS FARTHER NORTH WILL BE A BIT WEAKER DUE TO THE
ENTRAINMENT OF RAIN COOLED AIR FROM STORMS ACROSS EASTERN
KS...THOUGH DUE TO THE STRONG VERTICAL WINDSHEAR EAST OF THE DRYLINE
SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD BEING
QUARTER SIZE HAIL AND DAMAGING WINDS. DURING THE EVENING HOURS SOME
OF THE SCATTERED TO ISOLATED SEVERE THUNDERSTORMS MAY HOLD TOGETHER
AND MOVE INTO THE WESTERN COUNTIES OF THE CWA. THERE IS A SEVERE
THUNDERSTORM WATCH THROUGH 10 PM FOR REPUBLIC...CLOUD AND OTTAWA
COUNTIES. THE STORMS MAY INCREASE IN COVERAGE AS THE DRYLINE MOVES
EAST INTO THE CWA AFTER SUNSET...HOWEVER THE OVERALL INSTABILITY
SHOULD DECREASE AFTER SUNSET AHEAD OF THE DRYLINE CAUSING THE STORMS
TO WEAKEN BELOW SEVERE LIMITS.

TONIGHT...THE UPPER LEVEL TROUGH WILL INTENSIFY AS IT LIFTS
NORTHEAST ACROSS WESTERN AND CENTRAL KS INTO EASTERN NE. THE 850MB
WINDS WILL VEER TO THE SOUTHWEST DURING THE EVENING HOURS ACROSS THE
CWA AND ADVECT THE DEEPER GULF MOISTURE EAST INTO MO. THIS SHOULD
BRING AN END TO OUR HEAVY RAINFALL AND SEVERE WEATHER THREAT. THOUGH
WRAP AROUND MOISTURE AND LIFT AHEAD OF DEEPENING 5H LOW WILL KEEP A
CHANCE OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
CWA THROUGH THE NIGHT.

THURSDAY...THE PACIFIC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE
CWA. THE INTENSE 5H LOW OVER EASTERN NE WILL BE SLOW TO MOVE
NORTHEAST. RESIDUAL MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER
LOW AND MOVE SOUTHEAST ACROSS THE CWA. THIS WILL KEEP SKIES CLOUDY
WITH A CHANCE OF RAIN SHOWERS THROUGH THE DAY. WEST AND NORTHWEST
SURFACE WINDS WILL INCREASE TO 20 TO 30 MPH ACROSS THE CWA AS THE
SURFACE LOW DEEPENS TO 890MB ACROSS WESTERN IA THROUGH THE DAY. THE
STRONGER 850MB WINDS (45 TO 50 KTS) FROM THE NORTHWEST AND WEST WILL
REMAIN WEST AND SOUTHWEST OF THE CWA...AND WITH CLOUDY SKIES I DONT
SEE THE BOUNDARY LAYER MIXING UP TO 850MB. THEREFORE I DID NOT ISSUE
A WIND ADVISORY THOUGH IF THE SFC LOW DEEPENS MORE THAN THE NAM AND
GFS SHOW THE SFC PRESSURE GRADIENT MAY INCREASE ENOUGH FOR WINDS TO
FLIRT WITH ADVISORY CRITERIA. WE WILL PROBABLY SEE SCATTERED SHOWERS
CONTINUE THROUGH THE DAY AS MINOR DISTURBANCES ROUND THE UPPER LOW.
HIGHS WILL ONLY REACH THE LOWER 60S WITH CLOUD COVER AND SCATTERED
SHOWERS.

THURSDAY NIGHT...THE 5H LOW WILL LIFT NORTHEAST INTO THE MIDWEST.
THIS SHOULD BRING AN END TO OUR SCATTED SHOWERS. SKIES WILL BEGIN TO
CLEAR ACROSS THE SOUTHWEST COUNTIES.

FRIDAY THROUGH SATURDAY...A SURFACE RIDGE WILL MOVE SOUTHEAST ACROSS
THE PLAINS AS A 5H RIDGE BUILDS ACROSS THE CENTRAL CONUS. EXPECT DRY
AND MILD WEATHER. HIGHS WILL BE IN THE MID TO UPPER 60S ON
FRIDAY...WARMING INTO THE 70S ON SATURDAY AND SUNDAY.

SUNDAY NIGHT THROUGH TUESDAY...THE GFS AND ECMWF WERE ABOUT 180
DEGREES OUT OF PHASE. THE ECMWF CLOSES OFF AN UPPER LOW ACROSS THE
SOUTHWEST CONUS AND GRADUALLY SHIFTS IT EAST THROUGH THE PERIOD.
WHILE THE GFS BRINGS A 5H TROUGH EAST ACROSS THE NORTHERN AND
CENTRAL PLAINS ON SUNDAY AND THEN BUILDS A 5H RIDGE ACROSS THE
WESTERN CONUS INTO EARLY NEXT WEEK. ATTM IM LEANING TOWARDS THE GFS
AND WILL KEEP IN A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE NEXT
5H TROUGH AND ASSOCIATED SURFACE COLD FRONT THAT SHOULD MOVE ACROSS
THE CWA ON SUNDAY...WITH A SLIGHT COOL DOWN MONDAY INTO WEDNESDAY.
NOT REALLY TOO CONFIDENT IN THE EXTENDED FORECAST AT THIS TIME.

&&

.AVIATION...

MVFR CEILINGS WILL CONTINUE TONIGHT AND THROUGH MOST OF THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TAF SITES.
SCATTERED SHOWERS MAY CONTINUE THROUGH THURSDAY. SURFACE WINDS WILL
SHIFT TO THE WEST LATE TONIGHT AND INCREASE TO 20KTS WITH GUSTS UP
TO 30 KTS DURING THE LATE MORNING AND AFTERNOON HOURS OF THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EAST OF A SENECA...TO ALMA...TO COUNCIL GROVE LINE
THROUGH 1 AM THURSDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR
REPUBLIC...CLOUD AND OTTAWA COUNTIES.

&&
Hazardous weather outlook, Oct 17, 4:34 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED OCT 17 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
434 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING. THESE STORMS COULD PRODUCE HAIL AROUND ONE INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH. THE GREATEST CHANCE FOR
SEVERE WEATHER THIS EVENING WILL BE ACROSS PORTIONS OF WEST
CENTRAL KANSAS.

ADDITIONALLY HEAVY RAIN WILL OCCUR WITH THUNDERSTORMS ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. RAINFALL OF 1 TO 3
INCHES HAS ALREADY FELL TODAY ACROSS THIS REGION AND AN ADDITIONAL
INCH OR TWO OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE HEAVY
RAINFALL COULD CREATE A FLASH FLOODING HAZARD ACROSS PORTION OF NORTHEAST
AND PARTS OF EAST CENTRAL KANSAS...AND A FLASH FLOOD WATCH WILL
CONTINUE THROUGH 100 AM CDT THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS
SUNDAY...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Oct 17, 4:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       QUENEMO                 38.58N 95.53W
10/17/2007  M1.75 INCH       OSAGE              KS   CO-OP OBSERVER

&&

BN
Local storm report, Oct 17, 4:55 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       5 NW OLPE               38.31N 96.23W
10/17/2007  M2.40 INCH       LYON               KS   TRAINED SPOTTER

&&

BN
Local storm report, Oct 17, 4:58 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HEAVY RAIN       GARNETT                 38.28N 95.24W
10/17/2007  M2.00 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BN
Local storm report, Oct 17, 5:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       SCRANTON                38.78N 95.74W
10/17/2007  E3.50 INCH       OSAGE              KS   TRAINED SPOTTER

            TOTAL SINCE 7 AM.

&&

BN
Local storm report, Oct 17, 6:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       3 W OLPE                38.26N 96.22W
10/17/2007  M2.00 INCH       LYON               KS   TRAINED SPOTTER

0625 PM     HEAVY RAIN       10 E BURLINGTON         38.19N 95.56W
10/17/2007  M2.06 INCH       COFFEY             KS   TRAINED SPOTTER

&&

BN
Special weather statement, Oct 17, 6:29 PM CDT, 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT WED OCT 17 2007

KSZ037-054-058-180015-
COFFEY-LYON-MORRIS-
629 PM CDT WED OCT 17 2007

THROUGH 715 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
50 MPH ACROSS PORTIONS OF SOUTHEAST MORRIS...LYON AND WESTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF
40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OLPE...DUNLAP...AMERICUS...EMPORIA...GRIDLEY...BUSHONG...NEOSHO
RAPIDS AND HARTFORD. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN
MILE MARKERS 117 AND 138 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.